Alert archive / North Carolina / Tornado Warnings in 2023
Tornado Warning 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jul 9, 2023, 4:18 PM EDT for Onslow County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2023, 4:18 PM EDT (20:18 UTC)
- Expired
- Jul 9, 2023, 4:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 62 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 12:03 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 839 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
057
WFUS52 KMHX 092018
TORMHX
NCC133-092045-
/O.NEW.KMHX.TO.W.0004.230709T2018Z-230709T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
418 PM EDT Sun Jul 9 2023
The National Weather Service in Newport has issued a
* Tornado Warning for...
South central Onslow County in eastern North Carolina...
* Until 445 PM EDT.
* At 418 PM EDT, a severe thunderstorm capable of producing a tornado
was located over North Topsail Beach, moving northeast at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sea View Pier around 435 PM EDT.
Onslow Beach and Sneads Ferry around 445 PM EDT.
Other locations impacted by this tornadic thunderstorm include Holly
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3444 7752 3446 7753 3446 7754 3449 7756
3469 7735 3456 7721 3444 7747
TIME...MOT...LOC 2018Z 237DEG 11KT 3449 7746
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TL1 follow-up statement
139
WWUS52 KMHX 092033
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
433 PM EDT Sun Jul 9 2023
NCC133-092045-
/O.CON.KMHX.TO.W.0004.000000T0000Z-230709T2045Z/
Onslow NC-
433 PM EDT Sun Jul 9 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR SOUTH
CENTRAL ONSLOW COUNTY...
At 431 PM EDT, trained weather spotters reported a rotating wall
cloud over Sea View Pier, or near North Topsail Beach, moving
northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Weather spotters confirmed wall cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Jacksonville, North Topsail Beach, Folkstone, Onslow Beach, Sneads
Ferry, Sea View Pier and Holly Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3444 7752 3446 7753 3446 7754 3449 7756
3469 7735 3456 7721 3444 7747
TIME...MOT...LOC 2031Z 237DEG 11KT 3451 7742
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
TLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 9, 11:20 AM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 9, 11:20 AM EDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1120 AM EDT Sun Jul 9 2023
.SYNOPSIS...
A cold front will approach the area today and slowly sag
through the area tonight and Monday upping the chance for
severe thunderstorms to impact the area. Periods of heavy rain
are possible and may lead to localized flooding concerns. The
typical summertime pattern with high pressure offshore and
troughing inland will redevelop mid to late next week bringing
hot and muggy weather.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 11 AM Sunday...Fog has dissipated and early morning
convection have moved offshore. Showers are redeveloping across
the Pamlico/Albemarle peninsula where MLCAPE has increased to
1500 J/kg and CIN has diminished. Expect widely scattered
showers and storms to continue to develop across ENC as
instability increases with daytime heating. A strong line of
pre-frontal storms are pushing across the western piedmont late
this morning which has already necessitated severe warnings.
Guidance best aligned with this convection shows the line moving
into the western portions of the FA around 3-4 PM and pushing
offshore around 8-10 PM this evening. The best chance for severe
across the FA will be as this line pushes across the area but
isolated strong to severe storms cannot be ruled out ahead of
this line. Severe parameters mentioned in the previous
discussion still on track with damaging wind gusts and heavy
rainfall producing localized flooding the greatest threats from
the storms this afternoon and evening.
Previous discussion...A negatively-tilted shortwave and an
associated 60-80 kt upper jet will overspread the Mid-
Atlantic/Carolinas during peak heating today. A light to modest
southerly flow will help advect in and/or keep dewpoints in the
mid to upper 70s, highest coast. While mid-level lapse rates
will be poor, heating of a very moist boundary layer should
yield MLCAPE of at least 1-2 kJ/kg ahead of the advancing
shortwave and prefrontal trough at the SFC ahead of an
associated front with the more aggressive CAMs suggesting MUCAPE
values approaching 3.5kJ/kg. Deep layer shear will gradually
increase from a meager 10-15kt this morning to ~30-35kt as the
upper jet noses into the area, and will be more parallel to the
advancing surface boundary. The combination of moderate
instability and seasonably strong forcing should lead to a line,
or broken line, of storms developing over central NC that will
eventually progress east across most, if not all, of Eastern NC
during the afternoon and evening hours. Initiation in the FA
could be as early as 16-18Z with the most likely onset starting
~20Z.
The low-mid level flow with this system won't be particularly
strong, which will keep the tornado threat low. However, the 0-3km
shear vector will be oriented perpendicular to any north/south line
of storms that develop, so it's not completely out of the realm of
possibility to see a brief, weak vortex, or two, develop along the
line. The main severe threat will be gusty/damaging winds. This
potentially may be slightly enhanced by a zone of drier mid-
level air overspreading the area which could enhance the
development of stronger downdrafts. The damaging wind threat
will also be enhanced for any rotating updraft. A threat of
large hail cannot be ruled out, either, but this will probably
be focused to our west where storms will be more discrete before
upscale growth occurs.
Given the wet pattern of late, there are several corridors
throughout Eastern NC where precip anomalies are running 1-3"+ above
normal. While storm motions will be faster compared to the past
couple of days, there will be a risk of flash flooding thanks to
at least moderate instability, a high PWAT airmass, an
increasing signal for training cells, and seasonably strong
forcing. These factors have led to the issuance of a Flood Watch
for the entire FA starting at 18Z.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 0400 Sunday...Strongest convection will last well into
the evening given the stronger forcing at play, but a gradual
decrease in coverage is expected behind the initial line, which
is forecast to be over the ENC coast ~00Z. Here, moderate to
heavy rainfall and the threat for severe tstorms associated with
the prefrontal trough will still be ongoing, albeit on a
downward trend, for another hour or two with rainfall amounts
around half an inch over the Crystal Coast with locally higher
amounts possible again. In the wake of the prefrontal trough,
more isolated to widely scattered convection remains possible
ahead of the approaching front which will enter the FA after
midnight and inch toward the coast through the overnight period
to be located over the NOBX bowing to the SW over the Inner
Banks, approaching the Crystal Coast. Slightly lower MinTs
thanks to rain cooled air, ~70 inland, low 70s beaches.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 245 AM Sunday...A weak/diffuse cold front will bring
unsettled conditions to the area Monday. The front will then
dissipate/move offshore Mon night followed by drier and
warmer/muggy conditions through much of the upcoming week.
Monday...A seasonably strong shortwave will dig down across the
Mid-Atlantic and into the Southeast on Monday. An associated
cold front will likely push off the coast either late Monday or
early Tuesday.
Divergence aloft, sufficient shear, and increased forcing
during this period could lead to increased convective activity,
with the SPC continuing to forecast a "Marginal" risk for severe
weather across eastern NC. There are significant differences in
the models regarding the coverage/location of this convection
though so have capped PoPs at chance. The best chance for
scattered to numerous storms appears to be along and south of
Highway 70. Marginally severe hail and damaging wind gusts are
the main threats.
Tuesday through Saturday...The front is now expected push off
the NC coast before stalling, leaving the area in a weakly
forced pressure pattern mid through late week. Drier mid and
upper level air on the back side of the upper level trough will
move into the region and will help significantly inhibit
coverage of afternoon convection during this period. There will
still be some widely scattered mainly diurnally driven showers
and thunderstorms due to the unstable afternoon airmass, but
coverage will be much less than the previous several days.
Temps begin to warm to around 90 inland Tue and into the lower
to mid 90s Wed into next weekend.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Tonight/...
As of 1115 AM Sunday...Morning fog has dissipated with VFR
across rtes. Another round of TSRA is expected to move across
rtes mid afternoon into mid evening ahead of an approaching
front with some tstorms having potential to become severe. Have
tried to fine tune the timing of the TEMPO MVFR groups for when
line of storms are most likely to impact TAF sites with MVFR
conditions likely, but IFR flight cats are possible under
stronger storms. Coverage of showers/storms becomes more
scattered behind the main line of convection tonight with the
potential for some post frontal low level stratus to bring
subVFR flight cats to inland terminals and perhaps as far E as
EWN in the early morning hours. Placement of the stratus will be
dependent on exact location of the front in the morning, which
is slated to be somewhere between the inland and coastal TAF
sites at the end of the TAF period. Have introduced scattered
MVFR deck for inland sites to show this trend.
LONG TERM /Monday through Thursday/...
As of 245 AM Sunday...Brief periods of sub-VFR conditions will
be possible Mon afternoon and evening due to scattered tstms.
There will also be potential for early morning patchy fog,
especially in locations that see rain the day before. Otherwise,
VFR conditions are expected Tuesday into late week with only
isolated to widely scattered afternoon/evening tstms expected.
&&
.MARINE...
SHORT TERM /through Sunday night/...
As of 0400 Sunday...Thunderstorm risk continues through the
the period with isolated to scattered convection early, mainly
over PamSound and coastal waters near Hatt/NOBX near an area of
greater moisture convergence, transitioning to a greater threat
for stronger tstorms and heaviest rainfall occuring in a line
that will be approaching coastal waters from the W ~00Z Monday.
Light winds and seas of 2-3 feet early before increasing to
Serly 10-20kt. At this time, the potential of 25kt winds outside
of storms remains low, so no SCA is planned at this time. With
the increasing winds, periods will decrease from the longer
~11sec swell to 7-8sec wind waves across the coastal waters,
with a choppier conditions expected for inland rivers and
sounds. The line of tstorms ahead of the front tonight could
produce 40kt+ winds and hail. Significant reductions to
visibility due to heavy downpours can be expected as well.
LONG TERM /Monday through Thursday/...
As of 245 AM Sunday...Good boating conditions will continue
into mid next week with winds mostly 15 kt or less expected.
W/SW winds Mon become NW Mon night, onshore Tue and S/SW Wed and
Thu with winds possibly increasing to 15-20 kt on Thu. Seas
will be mainly 2-3 ft through mid week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 10 PM EDT this evening for NCZ029-044>047-
079>081-090>092-094-193>196-198-199-203>205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...SK/CEB/RM
SHORT TERM...CEB
LONG TERM...JME
AVIATION...JME/CEB
MARINE...JME/CEBHazardous weather outlook, Jul 9, 4:55 AM EDT, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 455 AM EDT Sun Jul 9 2023 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-100900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island- 455 AM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Severe thunderstorms are forecast to impact the area from west to east this afternoon into tonight, with the greatest potential for strong damaging wind gusts and the possibility of hail. Moderate to locally heavy rainfall may lead to flooding. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated strong to severe thunderstorms with gusty winds and hail are possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 9, 4:12 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
412 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg 2 N Winterville 35.55N 77.39W
07/09/2023 Pitt NC 911 Call Center
Power lines down.
&&
MartinLocal storm report, Jul 9, 4:17 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
417 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM Tstm Wnd Dmg Greenevers 34.83N 77.92W
07/09/2023 Duplin NC 911 Call Center
Tree down blocking the road.
&&
MartinThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:01 PM EDT | Special Weather Statement | MHX | Edgecombe | 44 min |
| Jul 9, 3:46 AM EDT | Flood Watch | MHX | Beaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more | 15 hr |
| Jul 9, 2:35 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 40 min |
| Jul 9, 2:46 PM EDT | Special Marine Warning | MHX | 44 min | |
| Jul 9, 2:52 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Greene, Lenoir, Martin, Pitt | 53 min |
| Jul 9, 3:09 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Onslow | 51 min |
| Jul 9, 3:10 PM EDT | Flash Flood Warning | MHX | Duplin | 3 hr |
| Jul 9, 3:47 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 43 min |
| Jul 9, 3:51 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt | 39 min |
| Jul 9, 4:03 PM EDT | Special Marine Warning | MHX | 57 min | |
| Jul 9, 4:16 PM EDT | Flash Flood Warning | MHX | Onslow | 112 min |
| Jul 9, 4:21 PM EDT | Special Marine Warning | MHX | 24 min | |
| Jul 9, 4:25 PM EDT | Special Marine Warning | MHX | 65 min | |
| Jul 9, 4:30 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 45 min |
| Jul 9, 4:31 PM EDT | Special Weather Statement | MHX | Beaufort | 29 min |
| Jul 9, 4:40 PM EDT | Flash Flood Warning | MHX | Washington | 2 hr |
| Jul 9, 4:53 PM EDT | Special Marine Warning | MHX | 67 min | |
| Jul 9, 4:54 PM EDT | Special Marine Warning | MHX | 96 min | |
| Jul 9, 5:00 PM EDT | Special Weather Statement | MHX | Tyrrell | 45 min |
| Jul 9, 5:07 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 53 min |
| Jul 9, 5:48 PM EDT | Special Marine Warning | MHX | 57 min | |
| Jul 9, 6:01 PM EDT | Special Marine Warning | MHX | 59 min |
Nearby
Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.